Taking Medications at Home
If you take Coumadin (warfarin) to prevent blood clots, you probably know that you need periodic blood tests to make sure the dose of your medicine is correct. After your doctor reviews the results of these tests, he may ask you to take more or less of the medicine. Sometimes your doctor may even tell you to stop taking the medicine for a few days, or until your next blood test.
Who would ever make that mistake? Well, people do. A father told the babysitter to put his son's ear drops in his right ear before bed, and the careful babysitter did just that. She found ear drops labeled "put two drops in right ear" in the medicine cabinet, and instilled the ear drops into the child's right ear. But the family's dog also had a bottle of ear drops, which were the drops the babysitter used. The son's ear drops were in the refrigerator. Luckily, the child was not harmed by the dog's ear drops.
There are a few pills that you can take only once or twice a week, which is quite a convenience compared to most medicines. But harmful mistakes may happen because your doctor and your pharmacist are mostly used to medicines that are taken daily, not weekly. They’ve occasionally been known to accidentally write or type “daily” instead of “weekly.” If you take weekly pills every day by accident, you could be harmed. Sadly, some people have even died.
Most people recognize that accidental poisonings in children are a daily occurrence in the US. But you may be surprised to learn one common source of these poisonings: grandparents’ medications! A scientific study conducted at the Long Island Poison Center1 found that about two of every 10 medicine poisonings in children involved grandparents’ medications. Most of these poisonings, caused by what the study participants called the “Granny Syndrome,” involved grandparents’ medicines that had been left on a table or countertop, on low shelves, or in grandmothers’ purses.
A recent news report about a woman who accidentally glued one of her eyes shut when she mistook Super Glue (cyanoacrylate adhesive) for her eye drops is a reminder that the potential for this mix-up is real. The Associated Press reported that a woman who had cataract surgery a year ago was reaching for what she thought was one of her half-dozen eye medications but picked up a nearby super glue container in error. A burning sensation immediately indicated that something was seriously wrong, so she went to the hospital where doctors worked on getting her eye open.
Many of us have hectic schedules and we sometimes struggle to get a good night’s rest. In fact, it is estimated that 40 million Americans suffer from chronic insomnia (sleeplessness) and an additional 20 million experience episodic insomnia. During these times, we commonly turn to sleep medicines.
People who wear contact lenses may assume that all multipurpose cleaning and disinfecting solutions used for rinsing and soaking lenses are the same. After all, they are stored side-by-side on supermarket and pharmacy shelves. But they are not all the same—particularly regarding how they are used—and serious injuries can occur if these products are used improperly.
FDA has followed up on previous warnings on this website regarding cases where consumers accidentally swallowed a Benadryl (diphenhydramine) over-the-counter (OTC) product meant to be applied to skin, never ingested. The packaging and labeling of BENADRYL ITCH STOPPING GEL has been contributing to dangerous confusion.
There are some asthma medications that come as powder-filled capsules. The powder inside though is meant to be breathed into the lungs using a special device called an inhaler.
Patients with diabetes who require insulin and who use more than a single insulin product should consider not storing the vials inside their original cardboard cartons after the packages have been opened. If the vials are accidentally returned to the wrong carton after being used, that sets the stage for a serious insulin mix-up, a medical emergency waiting to happen.